Search Results

You are looking at 1 - 3 of 3 items for

  • Author: Leon A Bach x
  • All content x
Clear All Modify Search
Open access

Elizabeth M Madill, Shamil D Cooray, and Leon A Bach

Summary

Thyrotoxicosis is an under-recognised but clinically important complication of parathyroidectomy. We report a case of a 37-year-old man with tertiary hyperparathyroidism who initially developed unexplained anxiety, diaphoresis, tachycardia, tremor and hyperreflexia one day after subtotal parathyroidectomy. Thyroid biochemistry revealed suppressed thyroid stimulating hormone and elevated serum free T4 and free T3 levels. Technetium-99m scintigraphy scan confirmed diffusely decreased radiotracer uptake consistent with thyroiditis. The patient was diagnosed with thyrotoxicosis resulting from palpation thyroiditis. Administration of oral beta-adrenergic antagonists alleviated his symptoms and there was biochemical evidence of resolution fourteen days later. This case illustrates the need to counsel patients about thyroiditis as one of the potential risks of parathyroid surgery. It also emphasises the need for biochemical surveillance in patients with unexplained symptoms in the post-operative period and may help to minimise further invasive investigations for diagnostic clarification.

Learning points

  • Thyroiditis as a complication of parathyroidectomy surgery is uncommon but represents an under-recognised phenomenon.
  • It is thought to occur due to mechanical damage of thyroid follicles by vigorous palpation.
  • Palpation of the thyroid gland may impair the physical integrity of the follicular basement membrane, with consequent development of an inflammatory response.
  • The majority of patients are asymptomatic, however clinically significant thyrotoxicosis occurs in a minority.
  • Patients should be advised of thyroiditis/thyrotoxicosis as a potential complication of the procedure.
  • Testing of thyroid function should be performed if clinically indicated, particularly if adrenergic symptoms occur post-operatively with no other cause identified.

Open access

Frank Gao, Stephen Hall, and Leon A Bach

Summary

Sodium/glucose co-transporter 2 (SGLT2) inhibitors are novel oral hypoglycaemic agents that are increasingly used in the management of type 2 diabetes mellitus (T2DM). They are now recommended as second-line pharmacotherapy (in conjunction with metformin) in patients with type 2 diabetes and established atherosclerotic heart disease, heart failure or chronic kidney disease due to their favourable effects on cardiovascular and renal outcomes. We report a case of a 69-year-old man who developed muscle pain, weakness and wasting after commencing the SGLT2 inhibitor empagliflozin. This persisted for 1 year before he underwent resistance testing, which confirmed muscle weakness. His symptoms resolved within weeks of ceasing empagliflozin, with improvement in muscle strength on clinical assessment and resistance testing and reversal of MRI changes. No other cause of myopathy was identified clinically, on biochemical assessment or imaging, suggesting that empagliflozin was the cause of his myopathy.

Learning points:

  • Empagliflozin, a commonly used SGLT2 inhibitor, was associated with myopathy.
  • A high degree of suspicion is required to diagnose drug-induced myopathy, with a temporal relationship between starting the medication and symptom onset being the main indicator.
  • Recognition of drug-induced myopathy is essential, as discontinuation of the offending drug typically improves symptoms.
Open access

Annabel S Jones, Annabelle M Warren, Leon A Bach, and Shoshana Sztal-Mazer

Summary

Conventional treatment of hypoparathyroidism relies on oral calcium and calcitriol. Challenges in managing post-parathyroid- and post-thyroidectomy hypocalcaemia in patients with a history of bariatric surgery and malabsorption have been described, but postoperative management of bariatric surgery in patients with established hypoparathyroidism has not. We report the case of a 46-year-old woman who underwent elective sleeve gastrectomy on a background of post-surgical hypoparathyroidism and hypothyroidism. Multiple gastric perforations necessitated an emergency Roux-en-Y gastric bypass. She was transferred to a tertiary ICU and remained nil orally for 4 days, whereupon her ionised calcium level was 0.78 mmol/L (1.11–1.28 mmol/L). Continuous intravenous calcium infusion was required. She remained nil orally for 6 months due to abdominal sepsis and the need for multiple debridements. Intravenous calcium gluconate 4.4 mmol 8 hourly was continued and intravenous calcitriol twice weekly was added. Euthyroidism was achieved with intravenous levothyroxine. Maintaining normocalcaemia was fraught with difficulties in a patient with pre-existing surgical hypoparathyroidism, where oral replacement was impossible. The challenges in managing hypoparathyroidism in the setting of impaired enteral absorption are discussed with analysis of the cost and availability of parenteral treatments.

Learning points:

  • Management of hypoparathyroidism is complicated when gastrointestinal absorption is impaired.
  • Careful consideration should be given before bariatric surgery in patients with pre-existing hypoparathyroidism, due to potential difficulty in managing hypocalcaemia, which is exacerbated when complications occur.
  • While oral treatment of hypoparathyroidism is cheap and relatively simple, available parenteral options can carry significant cost and necessitate a more complicated dosing schedule.
  • International guidelines for the management of hypoparathyroidism recommend the use of PTH analogues where large doses of calcium and calcitriol are required, including in gastrointestinal disorders with malabsorption.
  • Approval of subcutaneous recombinant PTH for hypoparathyroidism in Australia will alter future management.